Tennessee, 2017

Damaging Winds in Tennessee, May 24, 2017

May 24, 2017 · NWS MRX · 10 events in 6 counties and zones

An amplified upper level trough directed a deep surface low across the Southern Appalachian Region with sufficient moisture but insufficient instability. Some of the storms had a great deal of directional wind shear along with a decent amount of low level speed shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An amplified upper level trough directed a deep surface low across the Southern Appalachian Region with sufficient moisture but insufficient instability. Some of the storms had a great deal of directional wind shear along with a decent amount of low level speed shear. Some of these storms generated a fair amount of straight line wind damage across the tri-state area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 24, 5:35 AM CST, 20 minutes earlier.

Area forecast discussion, May 24, 5:35 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
735 AM EDT Wed May 24 2017

.AVIATION...
The latest HRRR model shows next round of showers and embedded
thunderstorms moving into CHA around 1230-1300Z. This line is
associated with strong upper forcing that swing through the area
this morning.

A deep upper trough will dig into the Tennessee Valley today
producing scattered showers/storms this afternoon/early evening.
Some of these thunderstorms may be strong to possibly severe, mainly
for TRI and TYS. Brief heavy rain (reduced visibilty), Strong gusty
winds, small hail will be the main concern.

Storms will end by 21-23Z at TRI/TYS, and by 18-20Z at CHA.

Besides the storms, winds will becoming southwest by late morning or
early afternoon with sustain winds of 12-16kts and gusts 20-25kts.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, May 24, 1:47 AM CST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
347 AM EDT Wed May 24 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-250800-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
347 AM EDT Wed May 24 2017 /247 AM CDT Wed May 24 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

...Severe Thunderstorms Possible Today, especially areas along and
east of interstate 75...
...Main concern Today will be isolated tornadoes, hail up to
quarter size, damaging winds and localized heavy rainfall...

A strong upper level storm system will move across the Tennessee
Valley Today. The airmass across the area will be moist and
marginally unstable with favorable turning of the wind. The main
question is how much breaks in the cloud cover occur allowing the
airmass to become unstable.

If the airmass is allowed to become unstable to produce severe
thunderstorms, the main concern will be isolated tornadoes, hail
up to quarter size, damaging winds and localized heavy rainfall.

The greatest threat of severe storms will be along and east of
interstate 75, and between Noon and 5 pm ET. Please stay tuned to
the latest forecast from the National Weather Service.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

...Strong to Severe Thunderstorms are Possible both Saturday and
Sunday Afternoon and Early Evening...

A moist and very unstable airmass will be across the area this
weekend. Scattered showers and thunderstorms are possible each
day. Some of these storms may be severe with damaging winds, hail
and locally heavy rainfall possible with the stronger
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Today, and again this weekend.

In the hours before

Special weather statement, May 24, 2:49 AM CST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Morristown TN
449 AM EDT Wed May 24 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-242000-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
Including the cities of Murphy, Hayesville, Oneida, La Follette,
Tazewell, Sneedville, Rogersville, Kingsport, Bristol,
Mountain City, Wartburg, Clinton, Oak Ridge, Maynardville,
Rutledge, Morristown, Newport, Cosby, Greeneville, Cedar Creek,
Johnson City, Erwin, Elizabethton, Roan Mountain, Kingston,
Lenoir City, Knoxville, Dandridge, Maryville, Cades Cove,
Sevierville, Gatlinburg, Dunlap, Pikeville, Dayton, Decatur,
Athens, Madisonville, Coker Creek, Jasper, Chattanooga,
Cleveland, Benton, Ducktown, Jonesville, Wise, Norton, Gate City,
Lebanon, and Abingdon
449 AM EDT Wed May 24 2017 /349 AM CDT Wed May 24 2017/

...Severe Thunderstorms Possible Today, especially areas east of
interstate 75...

A strong upper level storm system will move across the Tennessee
Valley Today. The airmass across the area will be moist and
marginally unstable with favorable turning of the wind. The main
question is how much breaks in the cloud cover occur allowing the
airmass to become destabilize.

If the airmass is allowed to become unstable, some of the storms
may become severe. The main concern will be isolated tornadoes,
hail up to quarter size, damaging winds and localized heavy
rainfall.

The greatest threat of severe storms will be east of interstate
75, and between Noon and 5 pm ET. Please stay tuned to NOAA
Weather Radio and other local media for further details or
updates.
Special weather statement, May 24, 5:08 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Morristown TN
608 AM CDT WED MAY 24 2017

TNZ098-241200-
Marion TN-
608 AM CDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 700 AM CDT...

At 607 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Stevenson, or 9 miles west of Bridgeport, moving
northeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Monteagle, Powells
Crossroads, Orme, Chimneys S.p., Martin Springs, Fiery Gizzard S.p.,
Foster Falls S.p., Griffith Creek, Haletown (guild), Hicks Gap S.p.,
Sequatchie Cave, New Hope and Lone Oak.

LAT...LON 3524 8585 3524 8582 3522 8577 3522 8574
      3524 8569 3529 8571 3529 8569 3531 8565
      3532 8556 3519 8539 3518 8539 3501 8543
      3498 8548 3499 8586 3522 8586 3522 8587
TIME...MOT...LOC 1107Z 243DEG 35KT 3497 8589

EJH

The radar

The Northeast Alabama radar (KHTX), 59 km away, was scanning. The volume nearest the first event began at 11:57 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
May 24, 5:55 AM CST
Where
Marion County, 0.56 mi E of Whitwell
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.200, -85.520

Several trees were reported down.

Thunderstorm Wind, Bradley

When
May 24, 9:05 AM EST
Where
Bradley County, 3.39 mi E of Union Grove
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.080, -84.740

Six trees were reported down.

Thunderstorm Wind, Sevier

When
May 24, 10:54 AM EST
Where
Sevier County, 1.32 mi WSW of Glades
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
35.720, -83.490

Several trees were reported down in the Great Smoky Mountains National Park. Trees were reported down in the Treemont, Laurel Creek, and the Little River between Elkmont and Laurel Falls. Trees were also down along the Gatlinburg bypass.

Thunderstorm Wind, Sevier

When
May 24, 10:54 AM EST
Where
Sevier County, 0.89 mi NW of Sevierville Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.860, -83.540

Numerous trees were reported down in the Middle Creek area.

Thunderstorm Wind, Cocke

When
May 24, 11:15 AM EST
Where
Cocke County, 2.15 mi SSW of Carson Spg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.890, -83.280

Several trees and a few power lines were reported down on a home in the Bogard community.

Thunderstorm Wind, Cocke

When
May 24, 11:18 AM EST
Where
Cocke County, 0.69 mi N of White Rock
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.810, -83.250

Trees were reported down in Cosby and along Interstate 40 at exit 440.

Thunderstorm Wind, Cocke

When
May 24, 11:18 AM EST
Where
Cocke County, 2.17 mi SW of Bridgeport
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.930, -83.150

Numerous trees were reported down in the Edwina area.

Thunderstorm Wind, Greene

When
May 24, 11:30 AM EST
Where
Greene County, 0.56 mi W of Caney Branch
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
36.050, -82.990

A few trees were reported down along the western edge of the county.

Thunderstorm Wind, Greene

When
May 24, 11:40 AM EST
Where
Greene County, 0.56 mi W of Caney Branch
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
36.050, -82.990

A few trees were reported down along the western part of the county east of Caney Branch.

Thunderstorm Wind, Washington

When
May 24, 12:20 PM EST
Where
Washington County, 1.31 mi WNW of Boones Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.410, -82.440

Significant damage was reported at the Poplar Ridge apartments along highway 36. Several trees and power lines were reported down along with roof and fence damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688703, 688704, 688707, 688708, 688709, 688710, 688711, 688713, 688714, 688715.